OR WAIT 15 SECS
Any type of skin rash, especially new-onset rashes, could be the result of an adverse drug reaction. Many patients suffer with chronic skin conditions such as psoriasis or eczema, and diagnosis is usually straightforward, says David R. Adams, M.D., Pharm.D., associate professor of dermatology, Penn State University Medical Center. "But when someone develops a new breakout - of nearly any morphology - on the skin, always consider drugs as a possible cause," he says.
Hershey, Pa. - Any type of skin rash, especially new-onset rashes, could be the result of an adverse drug reaction.
Many patients suffer with chronic skin conditions such as psoriasis or eczema, and diagnosis is usually straightforward, says David R. Adams, M.D., Pharm.D., associate professor of dermatology, Penn State University Medical Center. "But when someone develops a new breakout - of nearly any morphology - on the skin, always consider drugs as a possible cause," he says.
Most skin-based drug reactions require no treatment or temporary symptomatic treatment because they're minor in nature, Dr. Adams says. "You stop the drug, and the problem goes away. A typical example would be a penicillin rash. When you stop the medicine, it goes away within two weeks or so. You don't have to treat it per se," unless patients suffer from temporary itching, which typically responds to an antihistamine or topical corticosteroid.
However, Dr. Adams says, a few dermatologic drug reactions can carry serious medical consequences. "These are usually total-body breakouts that last longer and are accompanied by systemic illness," he says. Examples include Stevens Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS syndrome). Both require specific treatments such as systemic corticosteroids.
"SJS/TEN is not common but can be severe, even lethal," Dr. Adams says, adding that SJS/TEN represents a spectrum, with SJS considered a milder version of the diagnosis versus the more severe TEN, based on body surface area (BSA) involvement.
Specifically, Dr. Adams says SJS refers to mucosal, skin and epidermal detachment impacting less than 10 percent BSA (mortality rate approximately 5 percent). SJS/TEN overlap impacts 10 to 30 percent BSA, and TEN affects more than 30 percent BSA (30 percent mortality), he says.
SJS/TEN impacts between one in 1,000 to one in 10,000 drug-exposed patients, depending upon the source of the estimate, Dr. Adams says. Common culprits include allopurinol, lamotrigine, nevirapine, sulfa drugs, antiseizure drugs and many others.
"These reactions are usually idiosyncratic - you usually can't predict them ahead of time, although newer data suggest that testing for certain HLA subtypes in certain populations can be helpful," Dr. Adams says. Such reactions often require admission to a hospital burn unit. As with patients who have suffered burns, he says that patients with SJS/ TEN typically require supportive care in the form of close nursing care, fluid electrolyte management, surgery, ophthalmologic care and infection control.
The SJS/TEN reaction process tends to progress rapidly over two to three days, "And the earlier you diagnose it within that three-day time range, the better chance you have to intervene and perhaps minimize or prevent skin necrosis," Dr. Adams says. "If it's diagnosed early, many people would treat SJS/TEN with systemic corticosteroids or immunoglobulins. But there's a lot of controversy over which agents to use, or whether to use them at all."
Nationally, "There are many different opinions on treatment, depending on the experience at a particular center," he says. "It's one of those diagnoses that's usually made on a clinical basis, and sometimes you're not sure of the diagnosis early. Skin biopsies are usually done but require processing time. If you do intervene and the patient's BSA involvement doesn't progress, you don't know if the patient would have gotten 100 percent BSA involvement, or if they were only meant to get 5 percent BSA involvement without treatment."